A nitrous oxide abuser presenting with cerebral venous thrombosis: A case report
Affiliations: Department of Emergency Medicine, Tao‑Yuan General Hospital, Taoyuan City 330, Taiwan, R.O.C., Department of Neurology, Neurological Institute, Taipei Veterans General Hospital, Taipei 112201, Taiwan, R.O.C., Department of Emergency Medicine, Mackay Memorial Hospital, Taipei 10449, Taiwan, R.O.C.
- Published online on: June 7, 2022 https://doi.org/10.3892/mi.2022.45
- Article Number: 20
Copyright: © Lin et al. This is an open access article distributed under the terms of Creative Commons Attribution License.
This article is mentioned in:
In the coronavirus 2019 era, individuals who suffer from headaches and neurologic deficits may have an increased risk of developing acute cerebrovascular disease, particularly after receiving the COVID-19 vaccine (1). In a previous study performed in Mexico in May 2022 found that patients vaccinated with the AstraZeneca-Oxford vaccine with vaccination-induced immune thrombotic thrombocytopenia (VITT) were more likely to be young females (aged 21 to 77 years), who were administered the vaccine 5-14 days prior to the presentation of symptoms (2). The patients' signs, symptoms and imaging findings were consistent with those of cerebral sinovenous thrombosis (CSVT), or with thrombosis of the deep vein, lung and other sites. The laboratory findings of that study revealed thrombocytopenia, low fibrinogen levels and elevated D-dimer levels, while antibodies against platelet factor 4 were positive in the majority of assays performed (2). However, it should be noted that sometimes, in certain age groups of patients, these symptoms may be associated with congenital vascular anomalies or drug abuse (3,4). Carbon monoxide, viper envenomation, methylenedioxymethamphetamine have been reported to lead to acute cerebral venous thrombosis (5-7).
The present study described the case of a young male who was a nitrous oxide (N2O) abuser with CSVT. The patient had received the second dose of the AstraZeneca COVID-19 vaccine at ~1 month prior to his presentation to the emergency department. His laboratory findings was not compatible with VITT.
A 25-year-old male patient presented to the Emergency Department of Tao-Yuan General Hospital (Taoyuan City, Taiwan) with a severe headache and vertigo lasting for 3 days. He had a history of recurrent pulmonary embolism without regular medical follow-up and vitamin B12 deficiency due to N2O abuse. He had no recent trauma history. He had been vaccinated with the second dose of the AstraZeneca COVID-19 vaccine at ~1 month prior to his admission.
Upon an examination of his vital signs, he was found to have a body temperature of 36.4˚C, a pulse rate of 64 beats per minute, a respiratory rate of 18 breaths per minute and a blood pressure of 119/68 mmHg. A neurological examination only revealed left homonymous upper quadrantanopia. His serum white blood cell count was 12.58x103/µl with a neutrophil percentage of 68.7%, C-reactive protein level of 1.34 mg/l, a platelet count of 361x103/µl and elevated D-dimer levels (0.98 µg/ml). A provisional clinical diagnosis of acute cerebrovascular accident was thus made.
A computed tomography (CT) scan of the head revealed an abnormal hyperattenuation in the straight sinus and bilateral transverse sinuses (Figs. 1 and 2). A diagnosis of CSVT was made following a consultation with a neurologist. The patient was treated with enoxaparin at 6,000 IU, levetiracetam at 1,000 mg and mannitol at 100 ml via an intravenous drip. Following admission, a magnetic resonance venography revealed the absence of flow in the straight sinus and bilateral transverse sinuses (Fig. 3). A thrombophilic investigation revealed a plasma homocysteine level of 59.03 µmol/l (upper normal limit, 15.39 µmol/l) and a vitamin B12 level of <148 (lower normal limit, 187 pg/ml). The levels of protein C (70-140%), protein S (60-130%) and antithrombin III (75-125%) were within the normal range. CSVT secondary to homocystinemia was diagnosed, which is an unusual, yet treatable condition.
Computed tomography scan of the head illustrating an abnormal hyperattenuation (arrow) in the straight sinus and bilateral transverse sinuses.
Lateral view of the computed tomography scan of the head illustrating an abnormal hyperattenuation (arrow) in the straight sinus and bilateral transverse sinuses.
Magnetic resonance venography illustrating the absence of flow in the straight sinus and bilateral transverse sinuses (white arrow).
The treatment administered included anticoagulation and vitamin B12 supplementation. The patient was administered vitamin B12 at 500 mcg twice per day, pyridoxine at 50 mg per day, folic acid at 5 mg two times per day and edoxaban at 60 mg per day. After 7 days of treatment, his headache and quadrantanopia were improved, and the patient was discharged.
N2O is a recreational inhalant which exerts euphoric and hallucinatory effects and has recently become popular among adolescents and young adults in Taiwan. Previous studies have found several adverse effects related to the dysfunction of vitamin B12 metabolism, such as macrocytic anemia, peripheral neuropathy, skin hyperpigmentation, subacute combined degeneration of the spinal cord, deep vein thrombosis, pulmonary embolism, aortic thrombosis and bone marrow suppression. CSVT has an estimated incidence of 3-4 per million adults and 7 per million children per year, with a predominance among younger individuals (8). N2O irreversibly oxidizes the cobalt atom of vitamin B12 and inhibits the methionine synthase, leading to an increased blood homocysteine level. Hyperhomocysteinemia and vitamin B12 deficiency are considered as risk factors for venous thrombosis (9-11).
During the COVID-19 era, post-vaccination cerebral venous thrombosis is the most common manifestation of VITT. In particularly, individuals who received the vaccine were found to suffer from headache with the acute onset of neurological deficits such as weakness, visual loss and hypotonia (1).
VITT commonly occurs at 7-10 days after the first dose of the vaccine; however, in the patient described herein, it occurred at 1 month after the second dose of the vaccine. The blood test did not meet the diagnostic criteria for VITT (platelet count <15x103/Ul and D-dimer levels >2 µg/ml); thus, the consumption of N2O was considered the leading cause of cerebral venous thrombosis rather than the COVID-19 vaccine (12). The treatment of the patient included anticoagulation and vitamin B12 supplementation (13). In the present study, the patient was administered vitamin B12 at 500 mcg twice per day, pyridoxine at 50 mg per day, folic acid at 5 mg two times per day and edoxaban at 60 mg per day. After 7 days of treatment, his headache and quadrantanopia were improved, and the patient was discharged.
Apart from CSVT, nitrous oxide can damage multiple systems, particularly the nervous system; however, the exact mechanisms of N2O-induced toxicity remain controversial. The discontinuation of N2O use and the timely supplementation of vitamin B12 are essential for a good prognosis (14).
Funding: No funding was received.
Availability of data and materials
The datasets used and/or analyzed during the current study are available from the corresponding author on reasonable request.
SSL was involved in the writing of the manuscript and in obtaining patient data. IWF was involved in obtaining patient data and in the treatment of the patient. CYC was involved in editing of the manuscript and in obtaining patient data. YJS was involved in the writing and editing of the manuscript, in the conception of the study and in the revision of the manuscript and correspondence. SSL and IWF confirm the authenticity of all the raw data. All authors have read and approved the final manuscript.
Ethics approval and consent to participate
The patient provided written informed consent for his participation in the present case report.
Patient consent for publication
The patient provided written informed consent for his data to be published.
The authors declare that they have no competing interests.
Ornelas-Aguirre JM, Gómez-Alcalá AV and Ramírez-Leyva DH: Increment of D-dimer Associated with Immune Thrombotic Thrombocytopenia in ChAdOx1 nCoV-19 Vaccinated Individuals. Arch Med Res. 53:341–351. 2022.PubMed/NCBI View Article : Google Scholar
Rasyid A, Mesiano T, Kurniawan M, Hidayat R, Mulyadi R, Nugroho SW, Yolanda S, Wiyarta E and Harris S: Spontaneous subarachnoid hemorrhage due to arteriovenous malformation mimicking migraine: A case report. Radiol Case Rep. 17:790–793. 2021.PubMed/NCBI View Article : Google Scholar
Goldstein LH, Mordish Y, Abu-Kishak I, Toledano M and Berkovitch M: Acute paralysis following recreational MDMA (Ecstasy) use. Clin Toxicol (Phila). 44:339–341. 2006.PubMed/NCBI View Article : Google Scholar
Alvis-Miranda HR, Milena Castellar-Leones S, Alcala-Cerra G and Rafael Moscote-Salazar L: Cerebral Sinus venous thrombosis. J Neurosci Rural Pract. 4:427–438. 2013.PubMed/NCBI View Article : Google Scholar
Perry RJ, Tamborska A, Singh B, Craven B, Marigold R, Arthur-Farraj P, Yeo JM, Zhang L, Hassan-Smith G, Jones M, et al: Cerebral venous thrombosis after vaccination against COVID-19 in the UK: A multicentre cohort study. Lancet. 398:1147–1156. 2021.PubMed/NCBI View Article : Google Scholar
Xiang Y, Li L, Ma X, Li S, Xue Y, Yan P, Chen M and Wu J: Recreational nitrous oxide abuse: Prevalence, neurotoxicity, and treatment. Neurotox Res. 39:975–985. 2021.PubMed/NCBI View Article : Google Scholar